More American kids are heading to the emergency room after taking cough suppressants

by Steven Reinberg

Heilsudag reporter

TUESDAY Nov. 15, 2022 (HealthDay News) — A growing number of young children are attending emergency rooms after accidentally ingesting the cough suppressant benzoate, U.S. health officials reported Tuesday.

Benzonatate is a non-narcotic cough suppressant that was first approved by the US Food and Drug Administration in 1958 for children 10 years of age and older. It works by reducing the cough reflex in the lungs and airways.

“Benzonatate is an attractive cough and cold medicine because it is non-narcotic,” said Dr. Elise Perlman, an emergency room physician at Cohen Children’s Medical Center in Queens, NY

“For this reason, there has been a marked increase in benzonate prescriptions; however, there has also been an increase in toxicity and reported side effects,” said Perlman, who was not involved in the study.

The number of children under 5 and those aged 10 to 15 seen in emergency rooms between 2010 and 2018 actually increased significantly, according to researchers from the US Food and Drug Administration.

The increase in benzodiazepine poisoning between 2010 and 2018 may actually be an unintended effect of government efforts to reduce inappropriate drug prescribing, FDA spokeswoman Chanapa Tantibanchachai said. At the same time, prescriptions for cough medicines containing codeine and hydrocodone declined.

For the study, researchers led by Dr. Ivone Kim, of the FDA’s Office of Control and Epidemiology, compiled data on nearly 4,700 cases of benzonate poisoning reported to US poison control centers from 2010 to 2018.

Of these reported cases, 77% were accidental exposures and most involved children under the age of 5 (83%). Most benzonate cases involving misuse or abuse were among children aged 10 to 16 (61%), the researchers found.

The number of children prescribed benzonate cough medicines has increased by 62%, from about 217,000 in 2012 to 351,000 in 2019. As the number of prescriptions increased, the number of people who went to the emergency room after an overdose of the drug increased, according to the studies.

Among those younger than 17 who accidentally overdosed, 79% had no side effects, 2% had moderate side effects, less than 1% had severe side effects, and a small fraction of 1% died.

The deaths involved children between the ages of 9 months and 4 years. Clinical effects included cardiac arrest, respiratory arrest, seizures, coughing or choking, unresponsive dilated pupils, acidosis, high blood sugar, abnormal electrolytes, excess secretions, slow heart rate and no heart rate, the researchers said.

Among 133 older children who intentionally overdosed on benzonate, 66% had no side effects and 13% had moderate side effects. There were no major adverse events or deaths in this age group, the researchers found.

Tantibanchachai said researchers advise keeping cough drops containing this drug out of the reach of children.

Numerous studies and case reports have been published describing serious toxic effects from both accidental and intentional ingestion of benzonate, including agitation, dangerously abnormal heartbeats, seizures, cardiac arrest and death, she said.

“When someone is sick with a nagging and incessant cough, it is natural to seek treatment to speed up recovery using a ‘quick fix.’ Benzonatate is one of them,” Perlman said. “This is important because simply having these and other drugs in the home carries an inherent risk of both unintentional and intentional consumption by young children and adolescents leading to toxic side effects, some of which can be fatal even in small amounts.”

Young children are more likely to try drugs based on availability, appearance, taste and smell, while teens are more likely to misuse or abuse drugs in the home with “suicidal intent,” Perlman said.

“It’s extremely important to be aware that what we bring into our homes poses a threat and can jeopardize the safety of our children,” Perlman said. “As parents, this initiative starts with limiting the use of over-the-counter and prescription medications, such as benzonate and other cough and cold medications, and keeping medications off-label and in a safe place to prevent discovery, misuse, and abuse.”

When it comes to cough and cold symptoms, the focus should be on supportive care, including pain management and oral hydration without instinct for a “quick fix” using a cough and cold medicine like benzonate, she said.

The report was published online in November. 15 in the diary Pediatrics.

More information

For more about benzonate, see the US National Library of Medicine.

SOURCES: Chanapa Tantibanchachai, MS, spokeswoman for the US Food and Drug Administration; Elise Perlman, MD, Emergency Medicine Physician, Cohen Children’s Medical Center, Queens, NY; Pediatrics, Nov. 15, 2022, online

Leave a Comment

Your email address will not be published. Required fields are marked *